Thicker uterine lining normal on birth control pills?
Patient :Hello. I am a 41 y/o woman and have been on yasmin for 8 years. A few months ago i had abnormal discharge and bleeding. My Gyn diagnosed me with cervicitis and a cervical infection. (BV test came back negative) Took one round of antibiotics. Bleeding stopped but still experiencing watery/weird discharge. Gyn did not seem concerned but i insisited on a transvaginal sonogram. Sonogram showed a thickened lining of my uterus but again doctor not concerned and said everything looked "fine" and ushered me out of her office. I thought BC pills were supposed to thin the uterine lining so having a thicker lining seems odd to me and concerning. Should i be concerned? Should i go for a 2nd opinion? or is having a thicker uterine lining normal on BC pills? Any help would be appreciated.
Thanks for the query
A vaginal infection can sometimes have residual symptoms of on and off discharge. However, your major symptoms would have been reduced after treatment. For persistence, you could wait for a while and use lactic acid Bacillus containing intimate washes which can restore the pH of your vagina and control abnormal discharge and make you feel comfortable and confident. Hormonal pills can cause thickening of the endometrium if they have reduced or arrested the bleeding. Generally, at your age, we evaluate a thick endometrium on the scan if there are symptoms like heavy menstrual bleeding or risk factors like obesity , diabetes and hypertension for endometrial cancers. However, hysteroscopy or dilatation and curettage can be offered for further diagnosis if indicated. One cannot do the procedures if there is an infection. Only after antibiotic cure, we can take the sample for testing . Another way is to get a pippelle biopsy done and send a sample to check for malignancy. This is noninvasive and simpler than DnC and does not need any sedation. Results are reliable. Also, a pap smear is mandatory in your case. Take a second opinion and get the above 2 tests done, pippelle and pap smear.
Hope this helps
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.